MAUDE Adverse Event Report: CORDIS CASHEL SABER 6MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 6MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48006004X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot (17594137) presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a saber pta balloon catheter (6mm4cm 150) was inserted and ruptured at 8-atmospheres pressure (atm) during its initial inflation.There was no reported patient injury.The saber pta balloon was replaced with a new saber pta balloon (6mm, 10cm) and the procedure was completed.The lesion was the superficial femoral artery with iso.The vessel level of angulation, calcification and tortuosity is none.Initially, a contralateral approach was made with a 6f non-cordis guide sheath.Then, a non-cordis guidewire was inserted and crossed the lesion.The device was prepped per the instructions for use (ifu).The device was prep normally.The contrast to saline ratio was 50:50.The same indeflator was used successfully with other devices.The balloon ruptured after inflated.There was no leakage noted from the balloon, shaft, hub, or unknown segment.The catheter was not torqued against resistance.There were no kink/bent noted after device was removed from patient.There was no unusual force used at any time during the procedure.The device was removed intact (in one piece) from the patient.There is no procedural film/cd available for review.The device will be returned for analysis.
 
Additional Manufacturer Narrative
A saber percutaneous transluminal angioplasty (pta) balloon catheter (6mm x 4cm x 150cm) was inserted and ruptured at eight atmospheres pressure (8atm) during its initial inflation.There was no reported patient injury.The saber pta balloon was replaced with a new saber pta balloon (6mm x 10cm) and the procedure was completed.The lesion was the superficial femoral artery with iso.The vessel level of angulation, calcification and tortuosity is none.Initially, a contralateral approach was made with a 6f non-cordis guide sheath.Then, a non-cordis guidewire was inserted and crossed the lesion.The device was prepped normally per the instructions for use (ifu).The contrast to saline ratio was 50:50.The same indeflator was used successfully with other devices.The balloon ruptured after inflation.There was no leakage noted from the balloon, shaft, hub, or any unknown segment.The catheter was not torqued against resistance.There were no kink/bent noted after device was removed from patient.There was no unusual force used at any time during the procedure.The device was removed intact (in one piece) from the patient.One product was returned for analysis.A non-sterile saber 6mm x 4cm x 150cm balloon catheter was returned.Per visual analysis, the balloon was coiled inside a plastic bag and had been previously inflated/deflated.No anomalies were observed.A leak test was performed on the balloon and a confirmed leakage was noted due to a crack on the hub.Per sem analysis, there was a full thickness fracture noted on the hub wall.A transverse view of the fracture revealed evidence of brittleness.These types of fractures can occur in which the separation propagates rapidly without an increase in applied stress.Therefore, it is assumed that the hub material was induced to a tensile force that exceeded the material yield strength prior to the separation.The material did not show visual evidence of any chemical degradation or damages during the sem analysis.No other issues were observed.A product history record (phr) review of lot 17594137 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was not confirmed through analysis of the returned device.The balloon was not found to be ruptured as no anomalies were noted to the balloon itself.The exact cause of the reported burst could not be determined during analysis.However, during sem analysis a fractured hub was noted.It is likely that the hub material was induced to a tensile force that exceeded material yield strength prior to the separation.Therefore, it is possible what the customer experienced was leakage from the luer hub due to the crack as opposed to a balloon burst.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
SABER 6MM4CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co.
tipperary
EI 
MDR Report Key8656015
Report Number9616099-2019-02984
Device Sequence Number11220450
Product Code LIT
UDI-Device Identifier20705032068175
UDI-Public20705032068175
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Catalogue Number48006004X
Device Lot Number17594137
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2019
Supplement Date Received by Manufacturer06/13/2019
Initial Report FDA Received Date05/30/2019
Supplement Report FDA Received Date06/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDEWIRE (300CM TREASURE FLOPPY ASAHI INTECC); GUIDING SHEATH (6FR DESTINATION TERUMO)